North Carolina, 2007Flash Flooding in North Carolina, July 30, 2007
July 30, 2007 · NWS RAH · 4 events in 2 counties and zones
An upper level jet nosing over the area from the northwest resulted in|isolated convection over the triad region during the overnight hours. |Weak steering flow allowed the storms to remain nearly stationary with |with re-development of the backside.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An upper level jet nosing over the area from the northwest resulted in|isolated convection over the triad region during the overnight hours. |Weak steering flow allowed the storms to remain nearly stationary with |with re-development of the backside. Rainfall amounts of up to 10 inches was recorded near Greensboro.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before the first event at Jul 30, 1:43 AM EST, 1 hour 47 minutes earlier.
Area forecast discussion, Jul 30, 1:43 AM EST, 1 hour 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
243 AM EDT MON JUL 30 2007
.SYNOPSIS...A WEAK TROUGH OF LOW PRESSURE WILL LINGER TO OUR
SOUTH OVER THE SAVANNAH BASIN THROUGH MONDAY NIGHT. HIGH PRESSURE
WILL BEGIN TO EXTEND INTO OUR AREA TUESDAY AND BUILD TO OUR NORTH TO
THE MID ATLANTIC COAST DURING MIDWEEK.
&&
.NEAR TERM /THROUGH TONIGHT/...
AN UPPER LEVEL JET NOSING INTO THE AREA FROM THE NORTHWEST IS
RESPONSIBLE FOR THE CURRENT ISOLATED CONVECTION OCCURRING OVER
THE WESTERN COUNTIES. ADDITIONAL ISOLATED CONVECTION IS POSSIBLE
EARLY THIS MORNING DUE TO THE PRESENCE OF UPPER LEVEL DIVERGENCE
AND MUCAPSE OF AROUND 1000 J/KG. THE NEGATIVE FACTOR FOR
DEVELOPMENT WILL BE PRESENCE OF 100-150 J/K CONVECTIVE INHIBITION
DUE TO NOCTURNAL COOLING.
THE COVERAGE OF SHOWERS AND THUNDERSTORMS SHOULD INCREASE BY LATE
MORNING AS A WEAK SHORTWAVE OVER KENTUCKY DROPS INTO THE BASE OF
THE TROUGH ACROSS THE CAROLINAS. THE INCREASE WILL BE THE RESULT
OF WEAK HEIGHT FALLS...MODEST LARGE SCALE ASCENT...WEAK SFC-850MB
CONVERGENCE ASSOCIATED WITH A LOW LEVEL TROUGH...ALONG WITH WARM
AND MOIST AIRMASS WITH PWATS 150% ABOVE NORMAL. HAVE INCREASED
POPS TO THE LIKELY RANGE ACROSS THE CWA SINCE ALL THESE FACTORS
WILL OCCUR DURING THE TIME OF PEAK HEATING.
ANY SEVERE THREAT LOOKS TO BE LIMITED BY WEAK MID LEVEL LAPSE
RATES...GENERALLY 6 C/KM OR LESS. FREEZING LEVELS WILL REMAIN
RATHER HIGH (AROUND 14 KFT)...AS IS TYPICAL DURING THE
SUMMERTIME...SO LARGE HAIL WILL BE DIFFICULT TO COME BY. DEEP
LAYER SHEAR WILL ALSO BE WEAK WITH VALUES FORECAST TO BE IN THE
15-20 KT RANGE. STORMS WILL BE OF THE PULSE/MULTICELL VARIETY
WHICH WILL CARRY A THREAT OF LOCALLY DAMAGING WINDS WITH ANY WET
MICROBURSTS THAT OCCUR. LOCALLY HEAVY RAINFALL IS ALSO POSSIBLE GIVEN
THE HIGH PRECIPITABLE WATER VALUES AND THE WEAK OVERALL STEERING
FLOW WHICH WILL LEAD TO SOME SLOW MOVING STORMS.
THE COVERAGE OF STORMS WILL DIMINISH FROM WEST TO EAST THIS
EVENING AS WE LOSE DAYTIME HEATING AND THE BEST LOW LEVEL
CONVERGENCE MOVES CLOSER TO THE NC COAST. WE WILL HAVE TO MONITOR
THE POTENTIAL FOR DENSE FOG OVERNIGHT...ESPECIALLY IN AREAS THAT
SEE RAIN TODAY. ENOUGH RESIDUAL CLOUDINESS AND A DEVELOPING LIGHT
NORTH WIND MAY BE ENOUGH TO PRECLUDE WIDESPREAD FOG...BUT THAT IS
SOMETHING THAT WILL BE WATCHED.
&&
.SHORT TERM /TUESDAY THROUGH WEDNESDAY NIGHT/...
500MB TROUGH AXIS MOVES EAST OF THE AREA ON TUESDAY WITH NW UPPER
LEVEL WINDS SPREADING OVER THE REGION. WINDS IN THE LOWER LEVELS
WILL BE OUT OF THE E AND NE. SUCH A BACKING IN THE WINDS SHOULD
RESULT IN A STABILIZING OF THE MID AND UPPER LEVELS...GREATLY
INHIBITING ANY CHANCE OF PRECIP. HOWEVER...THE GFS IS INSISTENT ON
LINGERING A 850MB SFC TROUGH OVER THE FAR EASTERN AREAS DURING THE
DAY TUESDAY...FOCUSING CONVECTIVE DEVELOPMENT IN THAT AREA. WILL
MAINTAIN A SMALL POP FOR THE COASTAL PLAIN FOR NOW...BUT AM
LEANING TOWARD A DRY SOLUTION GIVEN THE BACKING WIND PROFILE AND
TYPICALLY STABLE NORTHEAST LOW LEVEL FLOW. HIGHS SHOULD BE NEAR
NORMAL...88-90.
WEDNESDAY LOOKS DRY AND SEASONABLY WARM. SFC TROUGH PUSHES WELL
SOUTH OF THE CWA WITH MUCH DRIER AIR FILTERING INTO THE AREA
THROUGHOUT THE ENTIRE COLUMN. LOW LEVEL THICKNESSES INCREASE 4-6M
SO HIGHS IN THE LOWER 90S EXPECTED.
&&
.LONG TERM /THURSDAY THROUGH SUNDAY/...
A RATHER WEAK AND NON-DESCRIPT WEATHER PATTERN IS IN THE OFFERING
FOR THE END OF THE WEAK. MAIN UPPER LEVEL JET ENERGY RETREATS
NORTH TO THE US/CANADIAN BORDER WHILE MAIN UPPER RIDGING STAYS
LOCATED OVER THE WESTERN US AND THE WESTERN ATLANTIC. LOW LEVEL
FLOW STAYS PRIMARILY E-NE THROUGH THURSDAY...SO DRY WEATHER
ANTICIPATED WITH SEASONABLE TEMPERATURES. A SLIGHT WARM-UP POSSIBLE
FOR FRIDAY AS UPPER HEIGHTS BUILD SOMEWHAT OVER THE AREA AS UPPER
RIDGE BEGINS TO STRENGTHEN OVER THE SOUTHEAST.
UPPER RIDGE BECOMES ANCHORED OVER THE SOUTHEAST FOR THE WEEKEND...LEAVING
CENTRAL NC IN A WEAK WESTERLY FLOW ALOFT. TEMPS LIKELY TO BE SLIGHTLY
ABOVE NORMAL. PRECIP CHANCES LOOK RATHER SMALL WITH ONLY ISOLATED
DIURNAL CONVECTION OCCURRING AT BEST.
&&
.AVIATION /06Z MONDAY THROUGH FRIDAY/...
MID LEVEL TROUGH ACROSS THE REGION AND ITS ASSOCIATED SURFACE TROUGH
COUPLED WITH AMPLE MOISTURE SUGGEST WIDESPREAD CLOUDINESS ACROSS
CENTRAL NC TODAY. ALREADY SEEING ISOLATED/SCATTERED SHOWERS OVER
SECTIONS OF THE PIEDMONT AT 06Z. AS THE AIRMASS HEATS UP LATER TODAY
(AFTER 15Z) EXPECT SHOWER COVERAGE TO INCREASE. DO EXPECT A FEW
THUNDERSTORMS TODAY BUT DIFFICULT TO PINPOINT TIME AND LOCATION.
THUS WENT WITH TEMPO PERIODS WITH SHOWERS AND HINTED AT THUNDER WITH
THE CB REMARK IN THE CLOUD GROUP. THE STRONGER STORMS WILL BE
CAPABLE OF WIND GUSTS 30-40KTS. WILL NEED TO MONITOR SATELLITE/RADAR
AND AMEND AS NEEDED.
CONVECTIVE COVERAGE LOOKS MUCH LESS TUE INTO WED AS RIDING NEAR
SURFACE AND ALOFT OCCURS ACROSS THE AREA FROM THE W-NW. DEEP NELY
FLOW SHOULD ADVECT A MORE STABLE AIR MASS INTO THE AREA.
MAINLY DRY AND WARM CONDITIONS EXPECTED THROUGH THE REMAINDER OF THE
WEEK. WILL LIKELY SEE PERIODS OF MVFR/IFR CONDITIONS DUE TO FOG
BETWEEN 09Z-13Z WED MORNING AND AGAIN THU MORNING.
&&
.RAH WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
SYNOPSIS...JFB
NEAR TERM...JFB/WSS
SHORT TERM...JFB
LONG TERM...JFB
AVIATION...WSS
Hazardous weather outlook, Jul 30, 3:25 AM EST, 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RALEIGH NC
425 AM EDT MON JUL 30 2007
NCZ007>011-021>028-038>043-073>078-083>086-088-089-311000-
PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-FORSYTH-GUILFORD-ALAMANCE-
ORANGE-DURHAM-FRANKLIN-NASH-EDGECOMBE-DAVIDSON-RANDOLPH-CHATHAM-WAKE-
JOHNSTON-WILSON-STANLY-MONTGOMERY-MOORE-LEE-HARNETT-WAYNE-ANSON-
RICHMOND-SCOTLAND-HOKE-CUMBERLAND-SAMPSON-
425 AM EDT MON JUL 30 2007
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.
.DAY ONE...TODAY AND TONIGHT.
SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED TO
DEVELOP OVER CENTRAL NORTH CAROLINA BY THIS AFTERNOON. A FEW
STORMS COULD BE STRONG TO SEVERE WITH THE MAIN THREAT BEING
LOCALLY DAMAGING WINDS. HEAVY RAIN WILL ALSO BE A THREAT...WITH
THE POTENTIAL FOR LOCALIZED FLOODING IN ANY SLOW MOVING
THUNDERSTORM ACTIVITY.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SKYWARN SPOTTERS ARE ENCOURAGED TO REPORT ANY SEVERE OR
SIGNIFICANT WEATHER ASSOCIATED WITH THESE STORMS.
JFB
In the hours before
Special weather statement, Jul 30, 2:27 AM EST, 1 hour 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
327 AM EDT MON JUL 30 2007
NCZ022-300830-
GUILFORD-
INCLUDING THE CITIES OF...GREENSBORO...HIGH POINT
327 AM EDT MON JUL 30 2007
...THUNDERSTORM WITH HEAVY RAIN OVER NORTHERN GUILFORD COUNTY...
A NEARLY STATIONARY THUNDERSTORM NEAR SUMMERFIELD WAS DUMPING VERY
HEAVY RAIN....ESPECIALLY NEAR THE INTERSECTION OF HIGHWAYS 220 AND
158. UP TO FOUR INCHES OF RAIN MAY HAVE FALLEN NEAR THIS LOCATION
SINCE 1:45 AM. THIS IS TH SAME AS RECEIVING A MONTHS WORTH OF RAIN
IN LESS THAN TWO HOURS. IF THE HEAVY RAIN DOES NOT ABATE SOON...A
FLASH FLOOD WARNING MAY BE NEEDED FOR THE SUMMERFIELD AREA.
Flash Flood, Guilford
- When
- July 30, 3:30 AM EST to 5:30 AM EST
- Where
- Guilford County, 0.56 mi E of Summerfield
- Cause
- Heavy Rain
- Reported by
- Broadcast Media
- Coordinates
- 36.200, -79.890
US Highway 210 between Myers Fork Road and Rhondan Road in the Summerfield area were closed due to high water.
Flash Flood, Guilford
- When
- July 30, 3:30 AM EST to 5:30 AM EST
- Where
- Guilford County, Summerfield
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 36.200, -79.900
Residents from 3 homes off of Weitzel Drive had to be evacuated due to rising flood waters. All 3 homes suffered water damage. Automobiles located on the property were also flooded and severely damaged. Water levels were reported to have been as high as 4 feet.
Flash Flood, Guilford
- When
- July 30, 3:35 AM EST to 5:35 AM EST
- Where
- Guilford County, 2.67 mi NW of Summerfield
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 36.227, -79.934
Two feet of flood waters covered Ellison Road near Highway 158.
Flash Flood, Stanly
- When
- July 30, 1:10 PM EST to 2:10 PM EST
- Where
- Stanly County, Albemarle
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 35.370, -80.220
High water was reported on Main Street and Henson Street.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Damaging Winds in South Carolina, July 30, 20071 death · 1 injured · $13,000 · 50 kt wind · 13 events
- Lightning Strike in Florida, July 30, 20071 death · 1 event
- Flash Flooding and Hail in Texas, July 30 to 31, 2007$547,000 · 0.75 in hail · 6 events
- Flash Flood and Damaging Wind in Arizona, July 30, 2007$250,000 · 65 kt wind · 2 events
- Lightning Strike in Florida, July 30, 2007$170,000 · 1 event
- Flash Flooding in Kansas, July 30, 2007$155,000 · 2 events
- Lightning Strike in Florida, July 30, 2007$150,000 · 1 event
- Flash Flood and Lightning Strikes in Georgia, July 30, 20072 injured · $8,000 · 3 events
- Flash Flooding in Oklahoma, July 30, 2007$15,000 · 3 events
- Lightning Strike in Alabama, July 30, 2007$15,000 · 1 event
- Heavy Rain in Kansas, July 30, 20078 events
- Marine Thunderstorm Winds in Gulf of Mexico, July 30, 20073 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 38790, 38793, 38791, 38792.